Impact Factor 4.416

Frontiers journals are at the top of citation and impact metrics

Case Report ARTICLE Provisionally accepted The full-text will be published soon. Notify me

Front. Oncol. | doi: 10.3389/fonc.2019.00004

Pericardial Effusion with Tamponade in Lung Cancer Patients during Treatment with Nivolumab: A Report of Two Cases

 Masahiro Yamasaki1*, Wakako Daido2,  Naomi Saito3, Kunihiko Funaishi1,  Takenori Okada1, Kazuma Kawamoto1, Yu Matsumoto1,  Naoko Matsumoto1,  Masaya Taniwaki1, Nobuyuki Ohashi4 and  Noboru Hattori2
  • 1Hiroshima Red Cross Hospital & Atomic-bomb Survivors Hospital, Japan
  • 2Graduate School of Biomedical & Health Sciences, Hiroshima University, Japan
  • 3Mazda Hospital, Japan
  • 4Ohashi Clinic, Japan

Background: Nivolumab is an immune checkpoint inhibitor that has shown efficacy for treating non-small cell lung cancer and has become a standard therapy for previously treated non-small cell lung cancer. Moreover, immune-related adverse events of immune checkpoint inhibitor therapy are well-known. Malignant pericardial effusions occasionally arise in patients with lung cancer. There have been a few reports of pericardial effusion in non-small cell lung cancer after nivolumab administration. However, the cause of this condition is controversial; the possibilities include serositis as an immune-related adverse event or pseudo-progression.
Case presentation: This report presents two cases of pericardial effusion with tamponade in lung cancer during treatment with nivolumab. Both patients experienced temporal increases in pericardial effusions followed by effusion regression. In one case, nivolumab administration was continued after performance of pericardiocentesis, without an increase in pericardial effusion. In the other case, temporal simultaneous increases in both the pericardial effusion and the primary tumor were detected, followed by simultaneous regression in both the effusion and the tumor. These findings support the fact that the pericardial effusions were caused by pseudo-progression.
Conclusions: Pericardial effusion with tamponade can occur in lung cancer patients being treated with nivolumab; moreover, some of these effusions might be caused by pseudo-progression. In the case of putative pseudo-progression, continuation of nivolumab administration might be allowable with strict follow up.

Keywords: Pericardial Effusion, Tamponade, Non-small cell lung cancer, Nivolumab, Pseudo-progression

Received: 05 Oct 2018; Accepted: 02 Jan 2019.

Edited by:

Yanis Boumber, Fox Chase Cancer Center, United States

Reviewed by:

Rabab M. Gaafar, Cairo University, Egypt
Janaki Deepak, University of Maryland, Baltimore, United States  

Copyright: © 2019 Yamasaki, Daido, Saito, Funaishi, Okada, Kawamoto, Matsumoto, Matsumoto, Taniwaki, Ohashi and Hattori. This is an open-access article distributed under the terms of the Creative Commons Attribution License (CC BY). The use, distribution or reproduction in other forums is permitted, provided the original author(s) and the copyright owner(s) are credited and that the original publication in this journal is cited, in accordance with accepted academic practice. No use, distribution or reproduction is permitted which does not comply with these terms.

* Correspondence: Dr. Masahiro Yamasaki, Hiroshima Red Cross Hospital & Atomic-bomb Survivors Hospital, Hiroshima, Japan, myamasanjp@yahoo.co.jp